MAUDE Adverse Event Report: ZOLL CIRCULATION ZOLL IVTM COOL LINE CATHETER; CENTRAL VENOUS CATHETER

ZOLL CIRCULATION ZOLL IVTM COOL LINE CATHETER; CENTRAL VENOUS CATHETER
Model Number CL-2295
Medical Device Problem Codes Fluid/Blood Leak (1250); Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/23/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Zoll has not received the catheter in complaint for investigation.A follow-up report will be submitted if and when the product is returned, and an investigation has been completed.
 
Event or Problem Description
A patient with traumatic brain injury (tbi) underwent ivtm therapy to maintain normothermia.A cool line catheter (lot # unknown) was inserted into the patient's left subclavian vein with no issues.It was reported that the customer potentially powered injected contrast through the central line access.Four days after the initiation of the treatment, the thermogard system generated an "air trap" alarm.The staff noticed that the 500-ml saline bag had run empty.The staff replaced the saline bag and resumed the treatment.The customer did not perform a catheter leak check per the zoll's new ifu before replacing the saline bag.After about 3 to 4 hours, the thermogard system generated an "air trap" alarm again.The staff noticed that the second saline bag was also running empty.In addition, the staff observed blood-tinged saline in the start-up kit (suk) tubing, an indication of a catheter leak.An unknown amount of saline infusion into the patient's bloodstream is suspected.The staff placed the console into standby mode and removed the catheter.The ivtm therapy was not resumed, and no other temperature management devices were used, as the patient no longer needed temperature control treatment.There was no malfunction/issue reported on the thermogard console.No consequences or impacts on the patient.
 
Additional Manufacturer Narrative
The reported complaint of "catheter leak" was confirmed during the functional testing of the returned cool line catheter (lot # 162889).A pinhole leak was observed at the proximal end of the distal balloon during the functional pressure leak test.The probable root cause of the pinhole leak was a latent material defect.Upon visual inspection, no physical damage was observed on the returned catheter.Dried blood residue was observed on the catheter balloons and inside the luered tubings.During functional testing, all infusion ports and extension tubes were flushed without resistance except for the distal and in/out luers due to blood clogging the lines.During the functional pressure leak test, the catheter was connected to a pressurized inflation device for one minute, and the balloons were fully inflated when pressurized up to 100 psi.Upon pressurizing the catheter, a pinhole leak was observed at the proximal end of the distal balloon, confirming the reported complaint.It is unlikely that the defective catheter was shipped.During manufacturing, all catheters are 100% inspected for leaks by subjecting them to pressure testing.Only units that passed are moved to the next process.Historical complaints were reviewed for information related to the reported complaint, and there was no similar history of complaints reported for cool line catheter with lot number 162889.
 
Event or Problem Description
A patient with traumatic brain injury (tbi) underwent ivtm therapy to maintain normothermia.A cool line catheter (lot # 162889) was inserted into the patient's left subclavian vein with no issues.It was reported that the customer potentially powered injected contrast through the central line access.Four days after the initiation of the treatment, the thermogard system generated an "air trap" alarm.The staff noticed that the 500-ml saline bag had run empty.The staff replaced the saline bag and resumed the treatment.The customer did not perform a catheter leak check per the zoll's new ifu before replacing the saline bag.After about 3 to 4 hours, the thermogard system generated an "air trap" alarm again.The staff noticed that the second saline bag was also running empty.In addition, the staff observed blood-tinged saline in the start-up kit (suk) tubing, an indication of a catheter leak.An unknown amount of saline infusion into the patient's bloodstream is suspected.The staff placed the console into standby mode and removed the catheter.The ivtm therapy was not resumed, and no other temperature management devices were used, as the patient no longer needed temperature control treatment.There was no malfunction/issue reported on the thermogard console.No consequences or impacts on the patient.

Brand Name
ZOLL IVTM COOL LINE CATHETER
Common Device Name
CENTRAL VENOUS CATHETER
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
Manufacturer (Section G)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
Manufacturer Contact
kim thoa nguyen
2000 ringwood ave.
san jose, CA 95131
4084192922
MDR Report Key14739602
Report Number3010617000-2022-00675
Device Sequence Number16710393
Product Code NCX
UDI-Device Identifier00849111075190
UDI-Public00849111075190
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K101987
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberCL-2295
Device Catalogue Number8700-0781-01
Device Lot Number162889
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/24/2022
Supplement Date Received by Manufacturer07/22/2022
Initial Report FDA Received Date06/17/2022
Supplement Report FDA Received Date07/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown